Kentucky, 2004

Hail in Kentucky, May 17, 2004

May 17, 2004 · NWS LMK · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 17, 1:40 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, May 17, 1:40 PM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 PM EDT MON MAY 17 2004

.SHORT TERM (THROUGH THURSDAY)...

SCTD TO NUMEROUS SHWR/TSTM ACTIVITY HAS DEVELOPED IN THE LAST HOUR
AS AMS OBVIOUSLY REACHED CONVECTIVE TEMP. STORMS ARE POORLY
ORGANIZED...SLOW MOVING AND DRIFTING TO THE NORTHEAST. A FEW OF THE
CELLS WILL HAVE POTENTIAL TO PUT DOWN VERY HEAVY LOCALIZED RAINFALL
IN A SHORT TIME...DUE TO HIGH DPTS/PWS. A FEW STORMS MAY ALSO BE
STRONG WITH GUSTY WINDS AND SMALL HAIL....WILL MENTION THIS THREAT
IN HWO...BUT OTHERWISE DUE TO POOR ORGANIZATION SVR THREAT WILL BE
MINIMAL.

ACTIVITY WILL DIE OFF SHORTLY AFTER SUNSET. WILL PROBABLY MENTION
NUMEROUS ACTIVITY DUE TO EXTENT OF COVERAGE AND INSTABILITY BUT
QUICKLY DIMINISHING DURING THE EVNG.

BY LATE TUESDAY AFTN...ACTUALLY LOOKS TO HAVE A BIT BETTER DIURNALLY
DRIVEN AFTN CONVECTION COMPARED TO HOW WEDNESDAY IS LOOKING...AS
BNDRY STRENGTHENS AND DROPS TO N OF THE RIVER...IN CONJUNCTION WITH
ANOTHER WEAK S/W PIVOTING THROUGH THE REGION. WILL HAVE POPS IN THE
50-60 RANGE TUES NGT AS FRONTAL BNDRY ACTS AS GOOD MECHANISM TO
EXTEND PRECIP DURING THE NGT...BUT MAINLY ACROSS SRN INDIANA. ONLY
20-30 POPS THEN FOR WED PM INTO THU.

WITH A RIDGE PUSHING INTO KENTUCKY ON THURSDAY MOS IS TRENDING A BIT
WARMER. WILL PUSH MAX TEMPS INTO THE UPPER 80S AT THAT TIME. NO
OTHER BIG CONCERNS WITH TEMP FCST DURING THE SHORT TERM.

.EXTENDED TERM (THURSDAY NIGHT THROUGH MONDAY)...

SIGNIFICANT H5 RIDGE WILL GRADUALLY MOVE EAST THOROUGH THE PERIOD AS
SERIES OF H5 WAVES CARVES OUT A TROF OVER THE WESTERN U.S.  THIS
WILL RESULT IN US BEING UNDER A BROAD SOUTHWESTERLY FLOW THROUGH THE
EXTENDED PERIOD.  SEVERAL EMBEDDED PERTURBATIONS WILL WHIZ BY IN
THE FLOW...BUT TIMING OF INDIVIDUAL WAVES WILL BE DIFFICULT.  AT
THIS POINT...CURRENT MODEL TRENDS INDICATE THAT THE MAIN WEATHER
THREAT IN THE EXTENDED WILL BE DIURNALLY DRIVEN CONVECTION.
THUS...WILL MAINTAIN LOW CHC POPS THROUGH THE PERIOD.  NO REAL
CHANGE IN THE TEMPERATURE FORECAST EXPECTED...GENERALLY WENT WITH A
BLEND OF HPC AND THE OPERATIONAL MEX NUMBERS.
&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&

BROTHERTON/JARVIS
Hazardous weather outlook, May 17, 2:20 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT MON MAY 17 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-180900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
320 PM EDT (220 PM CDT) MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST THIS
EVENING IN A VERY MOIST AND UNSTABLE AIRMASS. A FEW OF THE STORMS
MAY BE STRONG WITH WIND GUSTS TO 30 MPH...FREQUENT LIGHTNING...AND
SMALL HAIL. IN ADDITION...VERY HEAVY DOWNPOURS WILL OCCUR WITH THE
HEAVIER STORMS. RAINFALL RATES OF AN INCH PER HOUR OR MORE WILL BE
POSSIBLE. PEOPLE SHOULD BE CAUTIOUS FOR PONDING WATER AND LOCALIZED
FLOODING UNDER THE HEAVIER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

THERE WILL BE A CHANCE OF STORMS EACH DAY THROUGH THE PERIOD. THE
BEST CHANCE FOR STORMS APPEARS TO BE LATE TUESDAY THROUGH WEDNESDAY
AS A FRONTAL BOUNDARY SETTLES ALONG THE OHIO VALLEY...ALONG WITH
ANOTHER UPPER LEVEL DISTURBANCE...TO HELP TRIGGER CONVECTION UNDER A
CONTINUED MOIST AND UNSTABLE AIRMASS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JB

In the hours before

Special weather statement, May 17, 3:32 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
432 PM EDT MON MAY 17 2004

KYZ029-038-172110-
BULLITT KY-SPENCER KY-
432 PM EDT MON MAY 17 2004

A STRONG STORM IN NORTHEASTERN BULLITT COUNTY PRODUCED
PEA SIZED HAIL AT 430 PM EDT...NEAR MOUNT WASHINGTON. THIS
STRONG STORM IS CAPABLE OF BRIEF TORRENTIAL RAIN...FREQUENT
LIGHTNING...AND SMALL HAIL. IT WILL MOVE NORTHEAST AT 30 MPH
AND WILL BE LOCATED IN NORTHWESTERN SPENCER COUNTY BY 5 PM EDT.

JSD
Special weather statement, May 17, 3:40 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
440 PM EDT MON MAY 17 2004

INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>074-
172200-
ALLEN KY-BARREN KY-BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CLARK IN-
CRAWFORD IN-DUBOIS IN-EDMONSON KY-FLOYD IN-GRAYSON KY-HANCOCK KY-
HARDIN KY-HARRISON IN-HART KY-HENRY KY-JEFFERSON IN-JEFFERSON KY-
LARUE KY-LOGAN KY-MEADE KY-NELSON KY-OHIO KY-OLDHAM KY-ORANGE IN-
PERRY IN-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-TRIMBLE KY-
WARREN KY-WASHINGTON IN-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...CORYDON...
ELIZABETHTOWN...FRANKLIN...GLASGOW...HARDINSBURG...JASPER...
LEITCHFIELD...LOUISVILLE...NEW ALBANY...RUSSELLVILLE...SHELBYVILLE
440 PM EDT (340 PM CDT) MON MAY 17 2004

...SCATTERED STRONG STORMS WILL CONTINUE ACROSS WEST CENTRAL
KENTUCKY...AND SOUTH CENTRAL INDIANA...THROUGH 6 PM EDT...

SCATTERED STORMS WILL CONTINUE THROUGH 6 PM EDT ACROSS WEST CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA...GENERALLY ALONG AND WEST OF
INTERSTATE 65. SOME OF THESE STORMS WILL BE STRONG...CAPABLE OF
PRODUCING PEA-SIZED HAIL...WINDS GUSTS UP TO 40 MPH...AND
BRIEF HEAVY RAIN. THESE STORMS WILL GENERALLY MOVE
NORTHEAST AT AROUND 30 MPH. AFTER 7 PM EDT...THESE STORMS WILL
DIMINISH WITH THE LOSS OF DAYTIME HEATING.

JSD

The radar

The Louisville radar (KLVX), 55 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Oldham

When
May 17, 4:17 PM EST
Where
Oldham County, 3 mi W of Crestwood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.333, -85.517

Hail, Oldham

When
May 17, 4:25 PM EST
Where
Oldham County, Crestwood
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.333, -85.467

Golfball size hail was reported between Interstate 71 and Crestwood.

Hail, Oldham

When
May 17, 4:30 PM EST
Where
Oldham County, Crestwood
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.333, -85.467

There were numerous reports of large hail from the Crestwood area.

Hail, Trimble

When
May 17, 4:55 PM EST
Where
Trimble County, Bedford
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.583, -85.317

Hail, Henry

When
May 17, 5:04 PM EST
Where
Henry County, Campbellsburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.517, -85.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396301, 5396297, 5396298, 5396299, 5396300.